Birth Control Pill Side Effects
Side effects are any peripheral reactions caused by a particular therapy–that is, not the therapeutic reaction a medicine or treatment was intended to produce. In the case of birth control pills, the side effects can be both positive and negative.
Some of the benefits include predictable periods, lighter menstrual flow, and less cramping. These can provide a pleasant change for some women and life-enhancing relief from disabling periods for others.
In fact, many women and girls actually take the Pill for these benefits, even when they don’t need birth control.
However, birth control pills also present some common and annoying side effects that are not so welcome. Several are most noticeable within the first few months of use, while others may only develop after many years.
*One side note: Keep in mind that there still is a slight risk of conceiving while you’re on oral contraceptive pills. If you are having pregnancy-like symptoms, such as absent periods, persistent nausea, or abnormal bleeding (which might be a sign of a threatened miscarriage), run a home pregnancy test.
Many women feel nauseated during the first few days of pill use. If queasiness hits when you first start taking the Pill, or when you start any new pack, try to wait it out. In general, most women feel better pretty quickly. Be sure to take the pills at a regular time every day, not only for better protection, but also because having to double your dose can make the nausea worse.
Another suggestion that might help is to take the Pill in the evening, so that the nausea occurs while you are sleeping and so goes by unnoticed.
If the nausea persists beyond the first month or is severe, contact your practitioner. Some women are extremely sensitive to the amount of estrogen in their pills, and changing to one with a lower estrogen dose often will resolve this problem. If you do throw up after taking the Pill, it is probably OK.
By the time the hormone gets into your system and makes you nauseated, it has reached your bloodstream and can’t be ejected with your stomach contents.
If you throw up within an hour of taking the Pill, or if you see it in your vomit, you should take an additional pill within 24 hours, then take the next dose when due. If despite these guidelines, you are still unsure what to do, call your practitioner.
Abnormal bleeding in the first four months
For many women, it takes a few months of being on the Pill before their menstrual cycle regulates itself. You may have a small amount of bleeding in between cycles or a full-blown period that comes early.
This is not a sign that the Pill is failing–you’re still protected if you’ve been taking your pills properly. If you keep marching through the pills, taking them as faithfully as you can, this irregular bleeding usually will resolve itself within four cycles. But just be sure you are not “doubling up” on your methods, like taking the pill while also use Essure, or an IUD at the same time. Then the bleeding may be a complication with the other form of contraceptive and an exam may be necessary.
If you’re still experiencing irregular periods after four months, talk to your practitioner about your options.
Abnormal bleeding after long-term pill use
Some women develop breakthrough bleeding after months or years of birth control pill use. The pills’ hormones can cause the uterine lining to get very thin over time, so sometimes it may not have the necessary structure to stay in place, causing spotting or an early period.
This is not dangerous, but can be bothersome. If this annoys you, or if the bleeding is heavy or persists throughout the month, report your symptoms to your practitioner.
It’s fairly common for women to lose their periods after a few years of pill use. Many women become concerned that they aren’t getting properly “cleaned out” when they don’t shed the uterine lining each month.
While lack of periods (amenorrhea) can have health risks for women who are not on the Pill, it usually doesn’t cause any medical problems in pill users; the uterine lining just gets so thin that there isn’t much left to shed during the menstruation cycle.
Once women understand this, many enjoy the freedom from menstruation.
If I don’t get a period, how do I know I’m not pregnant?
As a reassurance, some women run a home pregnancy test each month, but that gets expensive after a while. One trick you can do is to take your basal body temperature first thing in the morning toward the end of week you are off the Pill, if you use 21-pill packs, or on the last week if you use 28-pill packs.
If your oral temperature is below 98 degrees Fahrenheit a few days in a row, you’re not pregnant. If your temperature goes above 98 degrees, you probably still aren’t pregnant, but you may want to run a pregnancy test just to be sure.
Remember: Temperature testing only works if you have not yet started your next pack of pills, because the active (hormone-containing) pills at the start of the next pack will usually cause a slight rise in temperature.
If you’ve been getting headaches since starting on the Pill, try to pay attention to when in the pill pack the headaches are worst. Is it during the active pills or in the last week? Estrogen gives some women headaches, requiring them to take a pill that has a lower estrogen dose or is progestin-only.
Some get headaches as the hormone levels drop at the end of the pack; these women benefit from supplemental estrogen instead of placebos, or from a change in pill brand. Your practitioner can help you figure out what needs to be done to resolve your headaches. Tracking the timing of your headaches during the month can help him figure out what to try first.
Severe migraine headaches or headaches with neurological symptoms, such as blurred or spotty vision, or numbness or weakness of the arms or legs, should be reported to your physician.